Alert archive / Connecticut / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 55, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 27, 2019, 6:26 PM EDT for Capitol Planning Region, Connecticut. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2019, 6:26 PM EDT (22:26 UTC)
- Expired
- Jul 27, 2019, 6:46 PM EDT
- In force
- 20 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Capitol Planning Region, CT
The radar
The Brookhaven radar (KOKX), 106 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189
WUUS51 KBOX 272226
SVRBOX
CTC003-272300-
/O.NEW.KBOX.SV.W.0055.190727T2226Z-190727T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
626 PM EDT Sat Jul 27 2019
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
West central Hartford County in northern Connecticut...
* Until 700 PM EDT.
* At 626 PM EDT, a severe thunderstorm was located over Avon, or near
Farmington.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is possible.
* Locations impacted include...
Hartford, New Britain, West Hartford, Newington, Windsor,
Wethersfield, Farmington, Simsbury, Bloomfield, Avon, Canton and
Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4180 7297 4181 7295 4184 7294 4185 7295
4186 7295 4189 7294 4187 7267 4169 7268
4173 7298
TIME...MOT...LOC 2226Z 000DEG 5KT 4183 7287
HAIL...1.00IN
WIND...<50MPH
$$
LEC1 follow-up statement
429
WWUS51 KBOX 272246
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
646 PM EDT Sat Jul 27 2019
CTC003-272255-
/O.CAN.KBOX.SV.W.0055.000000T0000Z-190727T2300Z/
Hartford CT-
646 PM EDT Sat Jul 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HARTFORD COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4180 7297 4181 7295 4184 7294 4185 7295
4186 7295 4189 7294 4187 7267 4169 7268
4173 7298
TIME...MOT...LOC 2242Z 000DEG 5KT 4180 7287
$$
LECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:23 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 27, 4:23 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 423 PM EDT Sat Jul 27 2019 .SYNOPSIS... A summerlike weekend is on tap for the region. Another round of scattered showers and thunderstorms expected late Sunday afternoon into evening before dissipating. Hazy, hot and humid conditions on Monday and Tuesday with spotty showers and thunderstorms during the afternoon and early evening hours. A cold front will push slowly across the region around mid week with scattered showers and thunderstorms. The front pushes offshore by Friday morning with dry conditions and seasonably mild temperatures into early next weekend. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Widely sct showers/t-storms developed across N CT and interior MA, but with weak shear storms weakened shortly after going up. Typical single cell convection. Just some isolated convection currently, but had some decent hail earlier, up to quarter size, and 1-2 inch/hr rainfall rates. MLCAPEs around 1000+ J/kg so still can't rule out a few stronger storms developing again through the afternoon. Any leftover convection will dissipate this evening with loss of daytime heating. Otherwise, dry weather with clearing skies and light winds. Lows generally in the low to mid 60s, but some upper 50s in the typical colder locations in SE MA and CT valley in northern MA. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Sunday... Dry weather expected into early afternoon but another weak shortwave approaches from the west late in the day. Mid level temps are a bit warmer but moisture is deeper than today with PWATs increasing to 1.5-1.75" and KI into the mid 30s. MLCAPEs will be 1000-1500 J/kg so expect sct showers/t-storms developing toward late afternoon and evening, with focus across interior MA and northern CT. 0-6km shear is less than 20 kt so the overall severe weather threat is low, but can't rule out localized gusty winds given decent 0-3 km lapse rates, and hail is possible with the strongest storms. Localized heavy rainfall and flooding also a threat. SW flow with 850 mb temps increasing to 17C will result in a very warm to hot day. Highs will reach upper 80s to lower 90s away from the south coast, with 80-85 immediate south coast and Cape/Islands. Dewpoints into the mid 60s so a bit humid as well. Sunday night... Evening convection across the interior will dissipate with mainly dry conditions overnight. Dewpoints on the rise so a warm and muggy night with lows mid 60s to lower 70s. && .LONG TERM /MONDAY THROUGH SATURDAY/... Highlights... * Spotty afternoon/evening showers and thunderstorms Monday into Tuesday * Scattered showers and thunderstorm Wednesday and Thursday should push offshore Thursday night * Dry, comfortable conditions Friday into next weekend Overview... Nearly zonal mid level steering flow during Monday begins to back to SW as H5 trough digs from low pres over northern Nunavut across the Great Lakes to the SE states Mon night and Tue. Will see increasing moisture and instability as the trough shifts slowly east Wed and Thu. An associated surface front will push across the region late Wed into early Thu. Most of the 12Z model suite continues to signal dry conditions working across the region by Friday morning as high pressure builds out of the southern Ontario/Quebec and Great Lakes. Will see dry conditions and seasonably mild temperatures going into early next weekend. Details... Monday through Tuesday... Will see a weak stationary front sitting across S coastal areas on Monday, so could see chances for showers/thunderstorms mainly near and N of the front from late morning through the afternoon. Dewpts rise to the mid 60s to near 70 during the day with SW winds in place. Brief drying tries to work in late Monday/Monday evening, so precip should weaken with sunset. Highs mainly in the 80s, with some readings in the lower 90s. On Tuesday, as the front slowly pushes closer, could see scattered afternoon/evening across central/western areas, with mainly dry conditions toward the coastal plain where dewpts will rise to around 70. Temps look to be a few degs warmer, topping off in the mid 80s to lower 90s. Wednesday and Thursday... Best chance for showers/thunderstorms as frontal system slowly but steadily pushes across the region. Noting PWAT values increase to 1.6 to 1.9 inches, about 1-2 SD above normal Wed afternoon into early Thu. Still noting rather high instability as well, with K indices in the lower-mid 30s, SLIs at or below zero and TQ values from 18 to 20. CAPES also increase to 1000-1500 J/kg during the afternoon/evening hours each day away from the coast. 12Z models continue to steadily push the front across during Thu, but showers linger with a few leftover thunderstorms mainly across central and southern areas. Drier air slowly works SE Thu night, so leftover showers should push offshore with light NW winds. Friday and Saturday... Most 12Z models signaling high pressure building slowly E from the Great Lakes and W NY during this timeframe, bringing dry conditions and mild temperatures. Some model members, being led by the GFS, trying to hold onto a moisture feed across the region with the threat of diurnal convection. Leaned toward the majority of the model suite. Highs in the lower-mid 80s. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday/ ... High confidence. Through 00z... Widely sct SHRA/+TSRA across N CT and central/W MA will result in brief lower conditions, otherwise VFR. Tonight ... VFR other than some very localized patchy ground FG possible late in the typical spots. Sunday ... VFR conditions dominate, but scattered SHRA and TSRA may move into interior S New England from the west during the late afternoon or early evening hours. SW wind gusts of 15 to 20 knots expected to develop by afternoon. Sunday night ... Lingering evening SHRA/TSRA possible in the evening, otherwise VFR. KBOS Terminal...High confidence in TAF. KBDL Terminal...High confidence in TAF. Outlook /Monday through Thursday/...High confidence. Monday: VFR. Breezy. Slight chance SHRA, slight chance TSRA. Monday Night: VFR. Breezy. Tuesday: Mainly VFR, with local MVFR possible. Breezy. Slight chance SHRA, slight chance TSRA. Tuesday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA. Wednesday: VFR. Chance SHRA. Wednesday Night: Mainly VFR, with local IFR possible. Chance SHRA, chance TSRA, patchy BR. Thursday: Mainly VFR, with local MVFR possible. Chance SHRA, chance TSRA. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday Night/ ... High confidence. Light winds and seas tonight, then increasing SW flow will result in some 20 kt gusts Sun afternoon and evening before winds diminish late Sun night. Seas expected to remain below SCA thresholds, but up to 4 ft over the southern waters by Sun evening. Outlook /Monday through Wednesday/ ... High confidence. Monday: VFR. Breezy. Slight chance SHRA, slight chance TSRA. Monday Night: VFR. Breezy. Tuesday: Mainly VFR, with local MVFR possible. Breezy. Slight chance SHRA, slight chance TSRA. Tuesday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA. Wednesday: VFR. Chance SHRA. Wednesday Night: Mainly VFR, with local IFR possible. Chance SHRA, chance TSRA, patchy BR. Thursday: Mainly VFR, with local MVFR possible. Chance SHRA, chance TSRA. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KJC/EVT NEAR TERM...KJC SHORT TERM...KJC LONG TERM...EVT AVIATION...KJC/EVT MARINE...KJC/EVT
Hazardous weather outlook, Jul 27, 3:53 AM EDT, 14 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 353 AM EDT Sat Jul 27 2019 CTZ002>004-MAZ002>024-026-RIZ001>008-280800- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 353 AM EDT Sat Jul 27 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-280800- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 353 AM EDT Sat Jul 27 2019 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 27, 3:27 PM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
327 PM EDT Sat Jul 27 2019
MAZ004-272000-
Northern Worcester MA-
327 PM EDT Sat Jul 27 2019
...STRONG THUNDERSTORMS DEVELOPING...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sterling, or 7 miles south of Leominster.
Pea size hail will accompany this storm.
Locations impacted include...
Leominster, Hudson, Clinton, Lancaster, Sterling, West Boylston,
Bolton, Boylston, Princeton and Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4252 7165 4238 7159 4237 7160 4238 7181
4245 7184 4253 7165
TIME...MOT...LOC 1926Z 259DEG 5KT 4242 7179
LECSpecial weather statement, Jul 27, 3:58 PM EDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 358 PM EDT Sat Jul 27 2019 MAZ004-012-272030- Southern Worcester MA-Northern Worcester MA- 358 PM EDT Sat Jul 27 2019 ...STRONG THUNDERSTORMS DEVELOPING... At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over West Boylston, or near Worcester, moving south at 5 mph. Pea size hail will accompany this storm. Locations impacted include... Worcester, Shrewsbury, Grafton, Holden, Northborough, Clinton, Sterling, West Boylston, Paxton, Boylston and Berlin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4238 7163 4223 7168 4230 7194 4242 7183 TIME...MOT...LOC 1958Z 018DEG 5KT 4237 7182 LEC
Special weather statement, Jul 27, 4:08 PM EDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 408 PM EDT Sat Jul 27 2019 MAZ004-005-012-272045- Southern Worcester MA-Central Middlesex County MA- Northern Worcester MA- 408 PM EDT Sat Jul 27 2019 ...STRONG THUNDERSTORM... At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near Sterling, or 7 miles south of Leominster. Penny size hail will accompany this storm. Locations impacted include... Worcester, Leominster, Marlborough, Shrewsbury, Hudson, Westborough, Holden, Northborough, Clinton, Southborough, Lancaster, Rutland, Sterling, West Boylston, Stow, Harvard, Bolton, Paxton, Boylston and Princeton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4231 7193 4246 7194 4253 7157 4229 7151 TIME...MOT...LOC 2008Z 263DEG 17KT 4242 7182 LEC
Special weather statement, Jul 27, 4:44 PM EDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 444 PM EDT Sat Jul 27 2019 MAZ004-012-272115- Southern Worcester MA-Northern Worcester MA- 444 PM EDT Sat Jul 27 2019 ...STRONG THUNDERSTORM... At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near Holden, or 10 miles northwest of Worcester. This storm was nearly stationary. Penny size hail and minor flooding may accompany this storm. Locations impacted include... Worcester, Holden, Rutland, Sterling, West Boylston, Westminster, Paxton, Hubbardston, Boylston, Princeton and Oakham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4235 7202 4250 7199 4248 7174 4232 7176 TIME...MOT...LOC 2043Z 304DEG 1KT 4240 7189 LEC
Special weather statement, Jul 27, 6:04 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
604 PM EDT Sat Jul 27 2019
CTZ002-272230-
Hartford CT-
604 PM EDT Sat Jul 27 2019
...STRONG THUNDERSTORM...
At 603 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canton, or 7 miles northwest of West Hartford. This storm was nearly
stationary.
Penny size hail will accompany this storm.
Locations impacted include...
Hartford, West Hartford, Windsor, Wethersfield, Farmington, Simsbury,
Bloomfield, Avon, Windsor Locks, Granby, Canton, Burlington and East
Granby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4180 7297 4181 7295 4184 7294 4185 7295
4188 7295 4189 7294 4190 7291 4194 7290
4192 7267 4172 7269 4175 7298
TIME...MOT...LOC 2203Z 227DEG 2KT 4185 7286
LECSpecial weather statement, Jul 27, 6:08 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
608 PM EDT Sat Jul 27 2019
CTZ002-MAZ009-011-272245-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
608 PM EDT Sat Jul 27 2019
...STRONG THUNDERSTORMS DEVELOPING...
At 608 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hartland, or 13 miles northeast of Torrington, moving east at 10 mph.
Pea size hail will accompany this storm.
Locations impacted include...
Westfield, Windsor, Suffield, Granby, Southwick, East Granby,
Hartland and Granville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4201 7302 4203 7301 4210 7273 4191 7271
4193 7290 4197 7289 4197 7303
TIME...MOT...LOC 2208Z 268DEG 11KT 4198 7297
LECThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:51 PM EDT | Special Weather Statement | BOX | 39 min | |
| Jul 27, 6:04 PM EDT | Special Weather Statement | BOX | 26 min | |
| Jul 27, 6:58 PM EDT | Special Weather Statement | BOX | 32 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.